Women Less Likely to Fill Post-MI Statin Prescription

A total of 56% of men, 47% of women filled high-intensity statin after myocardial infarction
A total of 56% of men, 47% of women filled high-intensity statin after myocardial infarction

HealthDay News — Women are less likely than men to fill a prescription for high-intensity statins after hospitalization for myocardial infarction (MI), according to a study published in the April 24 issue of the Journal of the American College of Cardiology.

Sanne A.E. Peters, PhD, from the University of Oxford in the United Kingdom, and colleagues evaluated sex differences in prescription fills for high-intensity statin therapy after MI, overall and across population subgroups. Data from the MarketScan database (16,898 U.S. adults <65 years with commercial health insurance) and Medicare (71,358 U.S. adults ≥66 years) were used. 

Related Articles

The researchers found that 56% of men and 47% of women filled a high-intensity statin prescription after hospital discharge for MI. Women were less likely to fill a high-intensity statin than men overall (adjusted risk ratio [RR], 0.91), among those with no prior statin use (adjusted RR, 0.91), among those taking low/moderate-intensity statins prior to MI (adjusted RR, 0.87), and among those taking high-intensity statins prior to their MI (adjusted RR, 0.98). Women were less likely than men to fill high-intensity statins within all subgroups analyzed, although the disparity was greatest in the youngest and oldest adults and for those without prevalent comorbid conditions.

"Despite recent efforts to reduce sex differences in guideline-recommended therapy, women continue to be less likely than men to fill a prescription for high-intensity statins following hospitalization for MI," the authors write.

Several authors disclosed financial ties to the pharmaceutical industry, including Amgen, which partially funded the study.

Abstract/Full Text (subscription or payment may be required)
Editorial (subscription or payment may be required)